More U.S. kids are overdosing on medication intended to curb the symptoms of Attention-Deficit Hyperactivity Disorder, according to a study conducted by the American Academy of Pediatrics.
The study analyzed data from the U.S. Poison Control Centers from 2000 and 2014 and found that in total, there were 156,365 calls to centers related to exposure to ADHD medications. The study found the number of reported exposures increased more than 70% from 2000 to 2011. They then decreased modestly (6.2%) from 2011 to 2014.
Three-quarters of the exposures involved children younger than 12 years old.
The most common medications cited in the exposures were methylphenidate (Ritalin) and amphetamine (Adderall). They accounted for 46% and 44% of the overdoses respectively. The most common reason for the over-exposures were children taking the wrong amount of medication. Therapeutic error accounted for about 42% of exposures.
For older children and adolescents, ages 13-19 years old, the most common reason for over-exposure was suspected suicide and medication abuse. Intentional exposures accounted for 50% of exposures in this group.
The effects of the majority of exposures were not serious – 60% required no treatment at a health care facility. But 6.2% of cases were admitted to a hospital for medical treatment and three of the cases resulted in fatalities.
The rise in overdoses coincides with the rise in number of diagnoses for ADHD in American children. “The increasing number and rate of reported ADHD medication exposures during the study period is consistent with increasing trends in ADHD diagnosis and medication prescribing,” the study states.
According to the Centers for Disease Control and Prevention, the percentage of U.S. children who had ever been diagnosed as having ADHD went from 7.8% in 2003 to 11% in 2011, an increase of 42%. The average annual increase in diagnoses was 5%.
As of 2016, the CDC reports 6.1 million U.S. children between the ages of 2 and 17 have been diagnosed with the disorder. Symptoms of ADHD include fidgeting, and trouble staying focused and sitting still.
Accidental overdoses can be prevented by administering of the proper amounts of medication either by parents or by school officials to children.
“Things that can help include weekly pill boxes to show kids that they’ve already taken their dose for the day, parent help in distributing daily doses of medications, or (if possible) having a school nurse give the morning dose of a medication at school,” Dr. Yolanda Evans of Seattle Children’s Hospital told Reuters.
Photo by Mararie via Flickr